Due to numerous reports of serious errors associated with the misadministration of insulin, the Institute for Safe Medication Practices (ISMP) has issued a medication safety alert explaining the common causes of these errors and presenting safe practice recommendations for avoiding these errors. ISMP notes that human error associated with insulin dose measurement and hyperkalemia treatment was the predominant proximate cause of these events, and that events have involved various types of health care providers, including physician house officers, nurses, and, in one instance, a pharmacist. Human errors reported were typically “associated with knowledge deficits regarding insulin concentration (specifically that ‘U-100’ means the concentration is 100 units per mL), the differences between insulin syringes and other parenteral syringes, and a perceived urgency with treating hyperkalemia.” ISMP advises that all health care providers who might prescribe, prepare, and/or administer insulin should receive education in the following areas regarding the concentration of insulin products:
- The differences between insulin syringes and other parenteral syringes
- How to measure doses
- Recognition of safe dosage ranges
- How to administer the drug
ISMP advises further that preparation and administration of insulin should be restricted to those health care providers who have demonstrated competency in these areas. ISMP also advises that “To preserve an independent double-check, wherever possible, pharmacy should prepare, label, and dispense insulin doses to treat hyperkalemia.” More details about the reported errors as well as the detailed safe practice recommendations are available in the medication safety alert on the ISMP Web site.